MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during the implantation procedure, the apical coring tool was too dull to pierce the left ventricle and another kit had to be opened to obtain the coring knife in order to completely core the left ventricle.
 
Event or Problem Description
There were no patient consequences as a result of the event, and there was a 5-minute delay in surgery to retrieve a backup coring knife.
 
Additional Manufacturer Narrative
A4: patient weight was requested but was not provided.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), confirmed the reported event of the knife not being sufficiently sharp.The coring knife, serial number (b)(6), was returned with the protective cap over its blade alongside the coring knife handle in the previously opened accessory tray.The coring knife was in used condition but was free of blood residue on its body and blade edge.Microscopic inspection revealed that the blade edge had multiple imperfections.These imperfections consisted of burrs/chips to the blade edge which appeared to have the potential to contribute to a cutting issue.Additional microscopic inspection revealed that the blade edge did not appear to be as finely sharpened when compared to a control coring knife.A cut test was performed with the returned coring knife and a silicone mat.The knife was unable to cut through the silicone mat as expected, consistent with the reported event.It should be noted that a control coring knife was able to cut through the same silicone mat without issue.An internal investigation by abbott has determined that the issue with the coring knife cutting edge was the result of a manufacturing issue traced to the coring knife supplier.Review of manufacturing documentation confirmed that the coring knife was part of the affected batches identified during this internal investigation.A corrective action was opened with the coring knife supplier to prevent recurrence of this issue and a capa was opened to further investigate issues related to the coring knife not being able to cut.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.However, review of the batch history did confirm that the coring knife was part of the lots bracketed by a manufacturing analysis task.The device is included in the apical coring knife unable to cut advisory issued by abbott on 21 aug 2023.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 CORING TOOL
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16862423
Report Number2916596-2023-02378
Device Sequence Number5460419
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public813024013075
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2026
Device Model Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2023
Supplement Date Received by Manufacturer10/17/2023
Initial Report FDA Received Date05/03/2023
Supplement Report FDA Received Date10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q323-HF-3
Patient Sequence Number1
Patient Age40 YR
Patient SexUnknown